I don't know what to do for my 92 year old Dad who hasn't slept for days and won't eat. Any advice?

Follow
Share

My Dad has dementia and as of last week, his life changed. He doesn't know us, he talks like a little kid who wants his mom and dad to come home or he wants us to take him home when he is already at home. He will not go to sleep, he talks non stop and he blessed to have three daughters who are his caregivers. He has dementia and is on ambiem, nothing works. He was on Norco and Zanax for pain and anxiety then last week the doctor stopped those med and prescribed him ambien to sleep. He has had four hours of sleep in about four days, he won't eat but he will take his meds. The doctor don't seem to care if he's not sleeping. I just think his body can go much longer without any sleep. He is very confused and talks with slurred speech. Any one out there that can direct me in handling this situation.

This question has been closed for answers. Ask a New Question.
9

Answers

Show:
Geez just read through my posts, sorry for all the mistakes but I'm in the dark half asleep watching over my sick mom. Stupid spell check and half the time the space bar doesn't space and all these words run together! I meant to say ultram or tramadol
Helpful Answer (0)
Report

Please please please have him checked for a uti. My mother is 82 and gets them all the time. It makes elderly people practically go mad! We can tell now when she's getting one and they start antibiotics right away. She gets confused and agitated won't sleep talks nonsense and gets very scared. So many people do t get treated for this and really suffer and they think they have gone crazy. Als there is no way they should just stop norco as that will send him into withdrawals it has to be weaned off. I think you needs new doctor, one with compassion. And Ativan works wonders when you can't sleep. Also check for low blood count and dehydration. I have beentgroughall these things with my mom that I could be a doctor lol. Uti's are terrible. If they try to give him ultramodern or tramadol (same thing) I would run! Worse pain medicine ever. Look it up. It interacts with heart medicine and many others and makes you confused and disoriented and nauseous, norco or percoset works wellwithfewsideeffects but doctors now don't want to give narcotics which is ridiculous because they were made for pain! You really have to fight for them. We did for mom and it works so well for her.
Helpful Answer (0)
Report

My Father broke his nose. He had surgery. Now he won't eat. It's been 6 days. He is sleeping all the time. What do we do? He has slight dementia and is in the hospital. On top of all that he signed an
Advanced Directive 2 years ago. We want a feeding tube inserted but the hospital says no.
Helpful Answer (0)
Report

Oh my goodness! This is hard indeed. Hugs to you and your sisters.

I suggest asking for a hospice evaluation. If his doctor "won't answer" (!) then call a local hospice organization yourself. If he is preparing to join your mother, hospice care can be an enormous help for your father and all of you.
Helpful Answer (1)
Report

Thanks for the response. My Dad has many other issues besides the dementia, he has prostate cancer, affibe, congested heart figure and a DVT that they prescribed cumoudin as a blood thinning which they say will dissolve the clot. He was taking zanax for his anxiety and Norco for pain along with benadryl for the itching that comes from the Norco this was on an as need basis. Since my Dad was having problems sleeping he stopped the Zanax and started him on ambien to sleep which did not help at all. I asked him if he could prescribe Ativan because that is what was prescribed when he was in the hospital a month ago and he didn't answer me. My Dad is clueless to what is happening to him, he knows nothing or no one. At times he may say my name but he doesn't know I am his daughter which hurts me so bad because I want him to be the Dad that I know him to be. He complains of nothing anymore, he just says to take him home and to take to my Mother who was married to him for 62 years before her passing 6 years ago. He tells me to take him half way and she will meet him, he also just sits and stares. Sometimes I feel as if he is blind because he does not acknowledge our presence. I believe he is no longer here with us because he talks only about people that are no longer here and has been gone for years. He sometimes cries for his Mom and Dad who has been gone since he was a young boy. Me and my sisters are his caregivers and we confused on how to handle my Dad, what's right, what's wrong and who do we call. We call 911 and to the hospital we go just to be told he is alright, things happen to him because of his age and there's not much they can do. Forgive me for venting but I need someone to talk to, it is hard.
Helpful Answer (0)
Report

Agree with laden, take him to ER for evaluation, especially the slurring and confusion. Take all the meds including ones he stopped with you when you go.
Helpful Answer (1)
Report

Sounds like he is having a detox reaction... those drugs should not have been 'stopped' and then substituted with something else... I would get him to an ER, ASAP!!!! he is probably dehydrated also.... this is an emergency.... please let us know how things work out....
Helpful Answer (3)
Report

How long had your father been on the Narco and Xanax? Did the doctors give any reason why they took it away and gave the Ambien? I was wondering if Ativan may have been a better substitute for the Xanax if the doctors didn't want him to have it for some reason. Ambien is short acting and strictly aimed at sleeping. It sounds like your father's body was put through a large biochemical change.
Helpful Answer (0)
Report

Has he been checked for a urinary tract infection? A sudden change like this, coupled with these symptoms seems to point in that direction. If thats all it is, clearing the infection will restore his abilities to the previous levels (if no further damage has been done)
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions